Contact Info --
Email us --
Our Other Blogs --
We are three adults living in a polyamorous triad family. The content here is intended for an adult audience. If you are not an adult, please leave now.
I have migraine headaches -- or maybe, more accurately, migraine headaches have me. Since I was 10 years old, the throbbing, pounding, I think I am going to puke/die misery that is a migraine, has come to be a major focus of my day to day life. Do I have a headache? Am I about to have a headache? Have I managed to avoid having a headache? What can I eat to head off a headache? What if what I eat has MSG or Nutrasweet in it and I don't notice until it is too late? If I go to a movie or a concert or a party, will someone there be wearing a fragrance that will give me a headache? Did I sleep well enough to avoid a headache? What if I travel? What if I exercise? What if I don't exercise? Is there a big weather change coming that will start me on the path to a headache. Will having an orgasm help? How about a spanking?
Over the years, I've tried lots of different approaches to managing migraines: medications, meditation, massage therapy, diet, herbal remedies, banana peels, accupressure... Sometimes the darned things ease off and life gets easier. Sometimes they seem to ratchet up and get a whole lot worse.
Sometime over the course of the last year or so, the frequency and severity of my headaches seemed to increase dramatically. At the beginning of the year, I was averaging 20 days each month that I was needing to take prescription medication for my headache, and on some days, I was taking more than one dose -- a lot of pretty powerful drugs coursing through my system. Beyond the pharmaceuticals, headaches that impact two out of every three days tend to limit my capacity to function and enjoy my life.
I consulted the neurologist that I've seen for a number of years. He'd been maintaining me on a preventative medication called Inderal, but it seemed that was no longer working. His next best option was an anti-seizure medication called Depakote. It is not a new drug; has been around for years. I asked him what I might expect in the way of potential side effects and he waved me off saying, "I'd rather talk about what it can do for you rather than what it might do to you."
That scared me, and I decided to find another doctor. I located a local neurologist who specializes in migraines. He is very Chinese, and his English is a little difficult for me to follow, but he seemed gentle and attentive and willing to listen and work with me. I told him about the depakote discussion and he assured me that, while there can be a variety of side effects, depakote can be a real help with migraine. He was clear that we might use it to simply interrupt the cycle of migraines and that I would not have to take it for very long -- probably no longer than June. He told me that the st likely side effects were liver damage and weight gain. He ordered blood tests to check for liver problems, and I agreed to try it and see what happened.
That was a month ago. Within a couple of weeks, I began to notice that my sexual responsiveness (already compromised by the impacts of my hysterectomy) began to disappear. Day by day, it has gotten harder and harder to achieve any sort of orgasm or even much in the way of sexual pleasure. Then, I started to notice that my mood was flattening out. Not depression exactly, but not anything resembling bright and joyful either. And it is getting worse and worse and worse.
Here, our lives are getting better; happier. We are beginning to feel as if there is something good and exciting for us in our life together. I can see it. I can feel grateful and relieved about that -- and I just cannot muster one ounce of enthusiasm about it. I know this is not me. I know this is not the way I am. I know that, even as we struggled though the last year, I was able to find the places where life was still good and hopeful. Now? Not much. It scares me.
And so, today, I have decided to stop taking Depakote. I was unable to reach my doctor, but I have called the pharmacy. They have advised me on how to begin the process of tapering off -- stopping suddenly is dangerous. On Monday, the staff at the doctor's office has promised they will call me with information from him about what to do with this...
I do not like the migraines, but I'll live with them rather than keep on feeling (or not feeling) like this.
Sheesh! If it is not one thing...